Alert archive / California / Hazardous Seas Warnings in 2017
Hazardous Seas Warning 5, NWS Eureka, CA
NWS Eureka, CA issued this hazardous seas warning at Jan 18, 2017, 6:11 PM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2017, 6:11 PM PST (02:11 UTC)
- Expired
- Jan 19, 2017, 3:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
969 WHUS76 KEKA 190211 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 611 PM PST WED JAN 18 2017 PZZ450-455-470-475-191015- /O.EXP.KEKA.GL.W.0003.000000T0000Z-170119T0200Z/ /O.NEW.KEKA.SE.W.0005.170119T0211Z-170119T1100Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- CAPE MENDOCINO TO PT ARENA OUT 10 NM- PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 611 PM PST WED JAN 18 2017 ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM THURSDAY... ...GALE WARNING HAS EXPIRED... * WAVES...15 TO 20 FEET AT 10 TO 13 SECONDS...SUBSIDING OVERNIGHT. SEAS WILL BUILD TO 25 FEET OR HIGHER AROUND 18 SECONDS ON FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. $$
2 follow-up statements
755 WHUS76 KEKA 190503 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 903 PM PST WED JAN 18 2017 PZZ450-455-470-475-191100- /O.CON.KEKA.SE.W.0005.000000T0000Z-170119T1100Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- CAPE MENDOCINO TO PT ARENA OUT 10 NM- PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 903 PM PST WED JAN 18 2017 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 AM PST THURSDAY... * WAVES...12 TO 16 FEET AT 10 TO 13 SECONDS. SEAS WILL BUILD TO 25 FEET OR HIGHER AROUND 18 SECONDS ON FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. $$
836 WHUS76 KEKA 191030 MWWEKA URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE EUREKA CA 230 AM PST THU JAN 19 2017 PZZ470-475-191830- /O.CON.KEKA.SE.W.0005.000000T0000Z-170119T1100Z/ /O.NEW.KEKA.SC.Y.0007.170119T1100Z-170120T0500Z/ /O.NEW.KEKA.GL.W.0004.170120T0500Z-170120T1700Z/ PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM- CAPE MENDOCINO TO PT ARENA 10 TO 60 NM- 230 AM PST THU JAN 19 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PST FRIDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 9 PM PST THIS EVENING. * WINDS...SOUTHERLY 10 TO 20 KT TODAY INCREASING TO 25 TO 35 KT WITH GUSTS UP TO 50 KT TONIGHT. * WAVES/SEAS...WEST AROUND 15 FEET AT 15 SECONDS TODAY BUILDING TO 18 TO 20 FEET AROUND 16 SECONDS TONIGHT AND FRIDAY. BUILDING TO 25 TO 30 FEET AROUND 18 SECONDS BY FRIDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ450-455-191830- /O.CON.KEKA.SE.W.0005.000000T0000Z-170119T1100Z/ /O.NEW.KEKA.SC.Y.0007.170119T1100Z-170121T0500Z/ PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM- CAPE MENDOCINO TO PT ARENA OUT 10 NM- 230 AM PST THU JAN 19 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PST FRIDAY. * WINDS...SOUTH 5 TO 15 KT TODAY INCREASING TO 15 TO 30 KT WITH HIGHER GUSTS TONIGHT. WINDS WILL BE HIGHER NEAR CAPE MENDOCINO AND POINT SAINT GEORGE * WAVES/SEAS...WEST 13 TO 14 FEET AROUND 14 SECONDS TODAY BUILDING TO 15 TO 18 FEET AROUND 15 SECONDS TONIGHT AND FRIDAY. BUILDING TO 24 FEET OR HIGHER AROUND 18 SECONDS BY FRIDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Jan 18, 4:14 PM PST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 18, 4:14 PM PST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
414 PM PST Wed Jan 18 2017
.SYNOPSIS...Heavy rain and strong winds are winding down tonight,
and will be replaced by showers and occasional thunderstorms near
the coast. Light snow can be expected above 2500 to 3000 feet.
Additional storm systems can be expected through the week,
including more heavy rain, strong winds, mountain snow and very
large surf and hazardous marine conditions.
&&
.DISCUSSION...Heavy rain and strong winds are winding down
throughout the area this afternoon as a sharp cold front pushes
inland. Rain totals throughout the region have been very close to
predicted values, with widespread totals ranging from around 1.5 to
4 inches across Northwest California over the past 24 hours.
Strong wind gusts were commonplace this morning, including along
the immediate coast and near Humboldt Bay where gusts of around 40
to 50 mph were recorded. Fortunately these winds are expected to
rapidly diminish late this afternoon as the cold front pushes
farther inland. Behind the cold front, heavy rain will transition
to showers, allowing overall rain rates to diminish. However, some
stronger showers will be capable of producing heavy bursts of
rain along with small hail, occasional lightning strikes and gusty
winds along the immediate coast overnight and Thursday morning.
Farther east, much colder air has persisted across the Trinity
Horn today thanks to a combination of trapped cold air and upslope
flow, resulting in persistent snow. Several inches of snow has
already fallen along the Highway 3 corridor, even all the way to
the Trinity Lake level. This snow will continue for the next few
hours, but should diminish in intensity overnight. Some light
snow/graupel will be possible to even lower elevations, but is not
expected to accumulate.
Scattered showers will continue through the day tomorrow, with
snow levels falling to around 3000 to 3500 feet area-wide. The
next storm system will move into the area overnight tomorrow,
bringing with it more widespread precipitation and gusty winds,
although neither is expected to be quite as heavy/strong as
todays system, particularly along the coast. Still, some wind
gusts can be expected to reach close to 45 or 50 mph up along the
typical windy ridges and peaks. Snow levels will be lower
throughout the area with this system though, likely ranging from
2500 to 3500 feet across the region. Several inches of snow can be
expected above these elevations Thursday night through Friday
morning especially, as this is when temperatures are expected to
be lowest and precipitation rates the highest. Light snow may
continue through the day Friday as well as showers move in behind
yet another cold front. A Winter Storm Watch may need to be
considered as current headlines expire, as several inches of new
snow will be possible in many areas with this next system.
Showers will continue through early Saturday, with continued
light snow around 2000 to 3000 feet and chilly temperatures. The
biggest concern during this time frame may actually be along the
beach, where a very large swell will result in high surf and
dangerous conditions. More details can be found in the marine
discussion below.
All eyes then turn to the final system in this series, which is
expected to impact the region late Saturday through early Monday.
This system has the potential to be the strongest of the three
systems, with notably strong winds, periods of heavy rain and
snow all legitimate concerns. This remains several days away, so
stay tuned for more updates regarding the weekend storm as we get
a bit closer to the event. /BRC
&&
.HYDROLOGY...While heavy rains are beginning to diminish, main
stem rivers will continue to rise through the night and into
tomorrow morning. River levels are not expected to crest to nearly
the same levels as last week. However, several rivers are forecast
to reach monitor stage, with the exception of the Navarro which is
expected to crest above flood stage yet again overnight tonight.
The last of the rivers to crest will be the Eel river at
Fernbridge, which is expected to crest tomorrow afternoon just
below it's flood stage of 20 feet. Rivers will recede through the
day tomorrow. Additional steady rain will cause rivers to rise
again Friday, but lighter rain rates will keep levels below what
is expected today and tomorrow. Heavy rain and river rises are
expected again over the weekend, however, the magnitude of
potential river stages remains highly uncertain at this early
stage. Urban and small stream flooding will recede through the
night tonight. /BRC
&&
.AVIATION...A mixed-bag of flight hazards occurred across
regional airports and airfields throughout the day as a
significant storm system continued to impact Northwest California.
LLWS (low level wind shear)was added to the ACV & CEC Tafs
(Terminal Aerodrome Forecast Sites)from morning to mid afternoon.
Throughout the day CIGS and VIS were mostly MVFR-VFR but
frequently down to IFR across the region especially during periods
of moderate to heavy rains. Winds have also remained robust over
the area. Some higher elevation airfields had snow. The associated
coldfront will moved across the North Coast by late
afternoon/early evening...then move inland. Tonight/ Overnight,
conditions are expected to turn a little unstable... therefore
changing steady rain to showers with the possibility of a few
thunderstorms developing. TA
&&
.MARINE...A strong area of low pressure, about 150 miles west of
Olympia, Washington, continues to churn northeastward. It's
associated trailing cold front is approaching our coastal waters
as we speak. Ahead of this feature, a stronger than forecast low-
level jet has allowed winds to become quite strong, with gusts
near/slightly over 40 knots having been observed at Crescent City
and Eureka, and the offshore buoys at 17 miles southwest of Eureka
(46022) hitting 54 knots, and the buoy 19 miles north of Point
Arena showing 49 knots.
Although brief periods of reaching Storm Force conditions are in
progress, the cold front crossing the region will allow winds to
rapidly decrease this evening as the low-level jet axis slides east.
Additionally, the Gale Warning does have gusts to 50 mph in the
forecast, so we're leaving the current headlines in place as is.
The next forecast challenge will be with the storm for the end of
the work week. The latest model data continues to show that a strong
dynamic fetch setup will develop, with model forecasts showing waves
topping the 25 to 35 feet range. For now, we'll continue to take a
middle of the road approach, with waves around 28 feet expected.
These waves will be accompanied by periods around 18 seconds (at
current forecast). These parameters will fall solidly within
hazardous seas conditions, and a watch and eventual upgrade to a
warning is a distinct possibility. /PD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 4 PM PST this afternoon for CAZ101>106.
Winter Storm Warning until 4 AM PST Thursday for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 6 PM PST this evening for PZZ450-455-470-475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 18, 5:51 PM PST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 551 PM PST WED JAN 18 2017 CAZ107-200200- NORTHERN TRINITY- 551 PM PST WED JAN 18 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TONIGHT. A WINTER STORM WARNING IS CURRENTLY IN EFFECT FOR ELEVATIONS ABOVE 3500 FEET TODAY THROUGH TONIGHT. EXPECT ADDITIONAL SNOW ACCUMULATIONS OF 4 TO 6 INCHES WITH UP TO 12 INCHES ALONG THE HIGHER RIDGETOPS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WET WEATHER WITH PERIODS OF RAIN AND SNOW THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ102-105-106-108-110>113-200200- DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR-SOUTHERN TRINITY- NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR- SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 551 PM PST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TONIGHT. HEAVY RAINS WILL TAPER OFF OVERNIGHT. ADDITIONAL MINOR FLOODING IS POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WET AND UNSETTLED WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ101-103-104-109-200200- COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT- MENDOCINO COAST- 551 PM PST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TONIGHT. HEAVY RAINS WILL TAPER OFF OVERNIGHT. ADDITIONAL MINOR FLOODING IS POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WET AND UNSETTLED WEATHER THROUGH THE WEEKEND. HIGH SURF EXPECTED FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.
In the hours before
Local storm report, Jan 18, 2:22 PM PST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
222 PM PST WED JAN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM SNOW 11 SSW CARRVILLE 40.91N 122.78W
01/18/2017 M4.0 INCH TRINITY CA TRAINED SPOTTER
AT 2500 FEET ACTUALLY IN COVINGTON MILL, SNOWING WITH 4
INCHES HAVING FALLEN SINCE EARLY MORNING. IT RAINED LATE
LAST NIGHT THEN RAIN/SNOW MIX ABOUT 2 AM AND THEN ALL
SNOW AT LEAST BY 6 AM. CURRENT TEMPERATURE ABOUT 33.3
DEGREES.
&&
ASHFORDLocal storm report, Jan 18, 4:06 PM PST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
406 PM PST WED JAN 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM SNOW 1 SSW WEAVERVILLE 40.71N 122.94W
01/18/2017 U0.0 INCH TRINITY CA TRAINED SPOTTER
SPECKLES OF SNOW BUT MOSTLY RAIN...OVER AN INCH AND SMALL
HAIL THIS MORNING.
&&
ASHFORDThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 1:39 AM PST | Special Weather Statement | EKA | Humboldt | 51 min |
| Jan 19, 2:02 AM PST | Special Weather Statement | EKA | Humboldt | 43 min |
| Jan 19, 2:30 AM PST | Gale Warning | EKA | 25 hr | |
| Jan 19, 2:30 AM PST | Small Craft Advisory | EKA | 19 hr | |
| Jan 19, 4:44 AM PST | Winter Storm Watch | EKA | Trinity | 9 hr |
| Jan 19, 4:44 AM PST | Winter Weather Advisory | EKA | Trinity | 5 hr |
| Jan 19, 4:44 AM PST | Winter Weather Advisory | EKA | Del Norte, Humboldt, Mendocino, Trinity | 56 hr |
| Jan 19, 8:57 AM PST | River Flood Watch | EKA | Mendocino | 6 hr |
| Jan 19, 11:55 AM PST | High Surf Warning | EKA | Del Norte, Humboldt, Mendocino | 52 hr |
| Jan 19, 2:00 PM PST | Winter Storm Warning | EKA | Trinity | 22 hr |
| Jan 19, 2:39 PM PST | Wind Advisory | EKA | Del Norte, Humboldt, Mendocino | 15 hr |
| Jan 19, 2:51 PM PST | River Flood Warning | EKA | Mendocino | 32 hr |
| Jan 19, 3:21 PM PST | Hazardous Seas Warning | EKA | 51 hr |
Nearby
Hazardous Seas Warnings in California, 2017Every hazardous seas warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.